Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2020, 2:06 PM EDT for Hancock County, Johnson County, Marion County, Indiana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 2:06 PM EDT (18:06 UTC)
- Expired
- May 23, 2020, 2:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Johnson County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:08 PM EDT | TSTM WND DMG | 3 E Indianapolis Int'L, IN | LARGE TREE FELL OVER. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128
WUUS53 KIND 231806
SVRIND
INC059-081-097-231830-
/O.NEW.KIND.SV.W.0043.200523T1806Z-200523T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
206 PM EDT Sat May 23 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Hancock County in central Indiana...
Northern Johnson County in central Indiana...
Marion County in central Indiana...
* Until 230 PM EDT.
* At 205 PM EDT, a severe thunderstorm was located near Speedway, or
8 miles southwest of Indianapolis, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Greenwood, Lawrence, Plainfield, Beech Grove,
Speedway, Southport, New Whiteland, Cumberland, Whiteland, Warren
Park, Homecroft, Wynnedale, Spring Hill, Monument Circle,
Indianapolis Int'l Airport, Indiana State Fairgrounds and Camby.
This includes the following highways...
Interstate 65 between mile markers 93 and 119.
Interstate 70 between mile markers 69 and 95.
Interstate 74 between mile markers 93 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3970 8593 3970 8595 3957 8595 3951 8596
3959 8625 3963 8625 3963 8633 3973 8633
3982 8626 3988 8591
TIME...MOT...LOC 1805Z 270DEG 18KT 3971 8626
HAIL...<.75IN
WIND...60MPH
$$
MK1 follow-up statement
780
WWUS53 KIND 231831
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
231 PM EDT Sat May 23 2020
INC059-081-097-231840-
/O.EXP.KIND.SV.W.0043.000000T0000Z-200523T1830Z/
Hancock IN-Johnson IN-Marion IN-
231 PM EDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HANCOCK...
NORTHERN JOHNSON AND MARION COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3970 8593 3970 8595 3957 8595 3951 8596
3959 8625 3963 8625 3963 8633 3973 8633
3982 8626 3988 8591
TIME...MOT...LOC 1830Z 270DEG 18KT 3971 8610
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:45 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 23, 12:45 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1245 PM EDT Sat May 23 2020 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 200 AM EDT Sat May 23 2020 High pressure strengthening over the southeastern United States will result in a very warm and humid air mass arriving in Central Indiana this weekend and for the start of the next work week. This in combination with a passing upper level disturbance may lead to some showers and thunderstorms across Central Indiana this afternoon and evening. More showers and thunderstorms will be possible on Sunday and Monday afternoon and evening as daily afternoon and evening showers and thunderstorms will be possible. The warm and humid weather is expected to persist into the next work week with above normal temperatures and continued chances for showers and thunderstorms each day. && .NEAR TERM /Today/... Issued at 200 AM EDT Sat May 23 2020 Surface analysis early this morning shows a dry warm front across central Illinois and SW Indiana...pushing northeast within the flow aloft. Easterly surface flow was in place across Central Indiana...but southerly flow was found in the wake of the warm front. GOES16 shows some mid and high clouds ahead of the front. Strong convection was found across TX and OK. The models suggest the warm front will surge northward across the forecast area this morning...placing Central Indiana within the warm sector along with warm and humid southerly flow. Dew points in the low to middle 60s look to be in place in the wake of the front...and we will expect these to advect to Central Indiana this afternoon resulting in warm and humid conditions. Forecast soundings today show steep lapse rates this afternoon favorable for convection. Convective temps look to be attained quite easily within the warm air mass and CAPE values to to surge over 2000 J/KG with pwats over 1.3 inches. Further aiding convection possibilities...the models suggest a short wave moving through the Great lakes and parts of Indiana aloft this afternoon and evening about the same time as max heating. HRRR suggests sct convection across this afternoon and evening. Thus will trend pops at or above the NBM this afternoon. Given the very warm air mass expected will also trend highs at or above the NBM also. && .SHORT TERM /Tonight through Monday Night/... Issued at 200 AM EDT Sat May 23 2020 Through Monday night the models continue to suggest a strong trough in place across the Rockies and western plain states. This highly amplified pattern aloft is result in strong ridging across the east coast and a resultant...warm...humid...southerly flow to Central Indiana. In response to the strong ridging in place aloft...strong high pressure sets up over the southeastern United states...creating a warm and moist gulf of mexico flow of air to the Ohio Valley. 850mb temps look to rise to the to around 14-15C and remain steady through Monday Night as there appears to be little change in the airmass. The models suggest some weak waves arriving within the southerly flow aloft that could produce some upper support...however confidence in these features is low. More confidence for daily showers and storms is present due to the details suggested within the forecast soundings each afternoon and evening. The forecast soundings show steep lapse rates each day...favorable for diurnal convection along with CAPE on Sunday and Monday afternoons near 3000 J/KG and 2500 J/KG respectively as pwats remain quite moist. Given the very warm and humid air mass in place along with plentiful late May sunshine...will trend temperatures at or above NBM. && .LONG TERM /Tuesday through Saturday/... Issued at 314 AM EDT Sat May 23 2020 The overall pattern during the long term continues to look a bit bizarre for the time of year, but will result in an open gulf and a prolonged southerly flow of warm, moist air, as an upper low slowly closes off over the plains and the remnants of our old upper low drift off in the Atlantic, with an upper ridge between them centered over the east coast. The prevailing westerlies and any significant synoptic support for convection will be displaced well to the north until very late in the period, which will likely lend a significant diurnal component to shower and thunderstorm chances. Blend captures this somewhat, maximizing pops in the afternoons and evenings, but may be overdone late nights and into the morning hours at times. These details will likely come into better focus as they move into the shorter term periods of the forecast. Blend was in the ballpark and required only minor adjustments. && .AVIATION /Discussion for the 23/18Z TAF Issuance/... Issued at 1245 PM EDT Sat May 23 2020 GFS LAMP and SREF lend high confidence in VFR conditions away from convection. High Resolution Rapid Refresh suggest scattered thunderstorms will move over central Indiana 18z-24z. Confidence in timing for each terminal is low to moderate though, so will keep VCTS going through 00z unless last minute radar data improves confidence enough for tempo groups. Winds will be from the south around 10 knots and then switch to southwest less than 10 knots after 09z Sunday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM...Nield AVIATION...MK
Hazardous weather outlook, May 23, 3:36 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 336 AM EDT Sat May 23 2020 INZ021-028>031-035>049-051>057-060>065-067>072-240745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 336 AM EDT Sat May 23 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a MARGINAL RISK for severe thunderstorms across much of Central Indiana this afternoon and evening. Hazards: Large Hail...Damaging Winds...Lightning. Timing: after 2 pm. Discussion: An upper level weather disturbance along with a warm and humid air mass across Central Indiana may result in scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms are possible Sunday through Friday. Discussion: A warm and humid air mass will arrive over Central Indiana this weekend. Afternoon and evening showers and thunderstorms are possible Sunday through Friday. It is too soon to determine if the storms will be severe. Lightning is a threat from any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Special weather statement, May 23, 12:39 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 PM EDT Sat May 23 2020
INZ044-051-052-231730-
Clay IN-Parke IN-Vigo IN-
1239 PM EDT Sat May 23 2020
...SPECIAL WEATHER STATEMENT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dennison, or near Marshall, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Fontanet,
Shepardsville, Lena, Bridgeton, North Terre Haute, Indiana State
University and Sandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3958 8753 3961 8748 3961 8738 3965 8739
3980 8712 3965 8701 3954 8701 3933 8751
3936 8753
TIME...MOT...LOC 1639Z 238DEG 28KT 3944 8760
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:39 PM EDT | Special Weather Statement | IND | Vigo | 51 min |
| May 23, 2:51 PM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| May 23, 2:54 PM EDT | Special Weather Statement | IND | Rush | 51 min |
| May 23, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Rush, Shelby | 24 min |
| May 23, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Rush | 39 min |
| May 23, 4:04 PM EDT | Areal Flood Advisory | IND | Rush | 3 hr |
| May 23, 4:48 PM EDT | Special Weather Statement | IND | Brown | 27 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 42 min |
| May 23, 5:39 PM EDT | Special Weather Statement | IND | Bartholomew | 36 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 32 min |
| May 23, 6:02 PM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| May 23, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 17 min |
| May 23, 6:24 PM EDT | Areal Flood Advisory | IND | Bartholomew | 3 hr |
| May 23, 6:26 PM EDT | Special Weather Statement | IND | Decatur | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.